Search the Community
Showing results for tags 'brain shivers'.
Found 2 results
HopeNeeded posted a topic in Introductions and updatesHi All - Reading and typing are difficult, so I will try my best to relay what's going on with minimal typos. At the end of January, my psychiatrist used Prozac to begin weening me off of Pristiq (50mg), as the situation calling for meds was better and I was experiencing the haziness and vision problems associated with SSRIs. Over a month, I had discontinued both drugs (last dose of Prozac was 15 days ago). It is now March 10th and all of my symptoms are at their peak, with new ones arising regularly. My worst symptoms at this point are outlined below. I have omitted anxiety from the list because OBVIOUSLY. I am terrified that I am permanently like this. Can anyone else relate to such symptoms or advise on how long they lasted? I will not go back on this poison – but I also cannot go on like this. Any advice and/or support is welcome and appreciated. Good luck to everyone. Vision Blurriness (Made worse by driving) Dizziness/‘Spaced Out’/Fogged Feeling Disequilibrium (feel like a zombie, not ‘myself) Neck & Upper Back Pain (Particularly the top of my neck; stiffness of entire neck) Sensation of Brain “Moving” (Sometimes like a shakiness or bobble head type feeling) Muscle Spasms/Twitches (and general ‘shakiness) Motion Sickness Drunk (in a bad way) Confusion Trouble Concentrating (hurts my brain to try) Memory/Recall Issues Constant Headache (feels like a tension headache) Temple & Ocular Pressure Nausea (constant but generally mild) Occasional Ear Pressure Hair Loss
My Comment: This is the complete letter. The references can be seen via the link. I was interested in what they say about the mechanism, at the end. AFAIK, atomoxetine is an SNRI. It gave me the most horrendous evil feeling in the muscles of my legs that I went to emergency after a few days and almost got locked up. It wasn't pain per se. It was like "expectancy." These novel drugs give us sensations we can't describe, so the doctors describe us as crazy, you know? Prim Care Companion CNS Disord. 2013; 15(2): PCC.12l01427. Published online 2013 Mar 21. doi: 10.4088/PCC.12l01427 A Case of Amelioration of Venlafaxine-Discontinuation “Brain Shivers” With Atomoxetine Jose A. Cortes, PhD and Rajiv Radhakrishnan, MD Full text at http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3733524/ To the Editor: Antidepressant discontinuation syndrome is a common syndrome seen following abrupt termination of treatment with a serotonin reuptake inhibitor.1 It occurs at rates ranging from 17.2% to as high as 78% with venlafaxine.2,3 There is, however, little literature on “brain shivers,”4,5 a common antidepressant-discontinuation symptom described by patients taking venlafaxine, duloxetine, citalopram, and paroxetine. Much of the information comes from Internet blogs and Web sites.6–8 The symptom is described variously as “an electrical shock–like sensation in the brain,” “the sensation of the brain shivering,” “brain zaps,” “brain shocks,” “brain shivers,” “head shocks,” or “cranial zings.” The etiology of the symptom is not known, and there is no known treatment for this distressing symptom. We describe a case in which “brain shivers” occurred as part of venlafaxine discontinuation syndrome and abated with atomoxetine treatment. ["we made this man miserable for nothing"] Case report. Mr A, a 34-year-old man, presented with DSM-IV major depressive disorder (MDD) that responded well to venlafaxine (300 mg/d). He achieved remission except for seasonal exacerbations during autumn during the next 4 years. In view of a family history of bipolar disorder, it was decided to add lamotrigine and taper venlafaxine. [idiots] Mr A maintained remission on venlafaxine (37.5 mg/d) and lamotrigine (200 mg/d) without seasonal exacerbations. Mr A abruptly discontinued venlafaxine 37.5 mg/d. On the second day following discontinuation, he reported feeling an unpleasant sensation of “electricity in the head” that “felt like the brain was shaking inside the skull.” Mr A was also noticed to demonstrate emotional incontinence and complained of anhedonia, anxiety, tinnitus, headache, nausea, and increased sensitivity to noise. Since the “brain shivers” were the most distressing symptom, a trial of atomoxetine 40 mg/d was attempted based on the hypothesis that the symptom was a result of noradrenergic imbalance.9 An immediate improvement in “brain shivers” was reported within 2 or 3 hours of taking the first dose. Over the next 3 days, Mr A reported further improvement in “brain shivers” and anhedonia although emotional incontinence and increased sensitivity to noise persisted. Given the severity of other withdrawal symptoms, venlafaxine (37.5 mg/d) was reinstated and atomoxetine was stopped. All withdrawal symptoms disappeared during the next day. [chalk one up for Effexor!] The case adds to the interesting speculation about the noradrenergic imbalance as the basis of “brain shivers.”9 “Brain shivers,” conceptually related to Lhermitte’s phenomenon,10 have also been reported with the noradrenergic drug 3,4-methylenedioxy-N-methylamphetamine (MDMA). The psychotropic effects of MDMA are mediated via norepinephrine transporter11 and results in an increase in synaptic norepinephrine levels. Venlafaxine’s affinity for norepinephrine transporter (K = 2,984 nM),12 is 103-fold lower than that of atomoxetine (K = 5 nM),13 yet venlafaxine causes an increase (242%)14 in synaptic norepinephrine levels comparable to that by atomoxetine (290% ± 33%).13 Curiously, chronic treatment with venlafaxine does not reduce norepinephrine transporter binding sites.15 These facts point to the possibility that increases in synaptic norepinephrine are due to norepinephrine transporter reversal, akin to dopamine transporter reversal associated with amphetamine.16 Abrupt withdrawal of venlafaxine would hence result in paradoxical increase in synaptic norepinephrine via efflux through norepinephrine transporter channels, which is normalized by atomoxetine’s norepinephrine transporter blockade. This speculation of the noradrenergic basis of “brain shivers” warrants further study.